Pennsylvania, 2004Flash Flood in Pennsylvania, May 9 to 10, 2004
May 9 to 10, 2004 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $5.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 9, 8:47 PM EST, 18 minutes earlier.
Area forecast discussion, May 9, 8:47 PM EST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
947 PM EDT SUN MAY 9 2004
.UPDATE...
AN ACTIVE NIGHT ACROSS THE SE PART OF OUR CWA WHERE INITIALLY SVR
PULSE STORMS WITH UP TO ONE INCH DIAMETER HAIL AROUND YORK (AND
ISOLATED WIND DAMAGE)...TRANSFORMED INTO A TRAINING...HEAVY RAIN
EVENT WITH LOCALIZED FLOODING ACROSS CENTRAL AND SRN YORK COUNTY.
THIS CONVECTION FIRED...AND MAINTAINED ITSELF IN THE LLVL THETA-E
CONVERGENCE MAX AT THE INTERSECTION OF THE LEE TROUGH AND STALLING
SFC COLD FRONT.
THE WEAK SHORT WAVE EMBEDDED IN THE NW FLOW RESPONSIBLE FOR THE
NUMEROUS TSRA IN THAT AREA WILL PROGRESS SE AT 40 KT AND ALLOW THE
CONVECTION TO WANE AFTER MIDNIGHT.
OTHERWISE...WELL HAVE TO FOCUS ON THE POTENTIAL FOR MORE SHRA AND
TSRA FROM THE REMNANTS OF THE CURRENT MCS MOVING TWD LAKE ERIE.
UNLIKE LAST NIGHTS HVY RAIN ACROSS THE NORTH...THE SFC-850 HPA
LAYER IS MORE STABLE AND THERE IS THE LACK OF CONVERGENCE IN THE
FORM OF THE CFRONT THAT HAS PUSH TO THE SRN TIER OF PENN.
MENTIONED SCATTERED SHRA/TSRA AGAIN AFTER 2 AM NW MTNS-> 4AM NCENT
MTNS...BUT TOTAL QPF THROUGH THE MORNING SHOULD BE ONE HALF INCH OR
LESS.
LAMBERT
&&
.PREV DISCUSSION...
CONVECTION NOW FIRING ALONG LINGERING BOUNDARY FROM PREVIOUS
CONVECTION LAST NIGHT. OTHERWISE...CAP KEEPING ELSEWHERE QUIET FOR
NOW. ANTICIPATE SCATTERED TSTORMS TO DEVELOP LATE THIS AFTERNOON
AND PERSIST INTO THE EVENING...WITH ISOLATED STRONG TO SEVERE STORMS
NOT OUT OF THE QUESTION. SOME PLACES WILL ALSO PICK UP A QUICK
0.5-1.0 INCHES OF RAIN AS HEAVIER STORMS MOVE THROUGH.
BOUNDARY REMAINS IN PLACE OVERNIGHT AND NEXT WEAK IMPULSE IN MID
LEVELS ARRIVES EARLY TOMORROW AND TRACKS ACROSS THE NORTHERN TIER.
AFTER A CHANCE FOR SHOWERS/TSTORMS LATER TONIGHT...SCATTERED
CONVECTION WILL RE-FIRE DURING THE MORNING AND AFTERNOON...MAINLY
ACROSS THE NORTHERN HALF OF CWA. COULD AGAIN SEE A FEW STRONGER
STORMS TOMORROW AS SURFACE INSTABILITY REMAINS HIGH.
CENTRAL PA WILL THEN REMAIN IN THE WARM SECTOR WITH TEMPS ABOVE
NORMAL FOR SEVERAL DAYS WITH A CHANCE OF AN AFTERNOON/EVENING
THUNDERSTORM POSSIBLE JUST ABOUT EACH DAY.
BERMUDA HIGH DEVELOPS AS THE WEEK WEARS ON...KEEPING WARMER AIR IN
PLACE ALONG WITH MOIST SOUTHERLY FLOW FEEDING UP THE WEST SIDE OF
THE APPALACHIANS. THIS WILL KEEP MENTION OF A LOW CHANCE FOR DAILY
TSTORMS MAINLY IN THE WESTERN COUNTIES AND TERRAIN COUNTIES OF
CENTRAL PA. SE COUNTIES WILL HAVE LESSER CHANCE OF SHOWERS...AND
WILL NOT MENTION AS POPS AROUND 20 EACH AFTERNOON.
LATE IN THE PERIOD...A FRONT WILL DROP DOWN FROM THE NORTH BRINGING
A BETTER CHANCE FORE MORE WIDESPREAD RAIN FRI INTO SAT BEFORE COOLER
AND DRIER AIR ARRIVES DURING SUNDAY.
RXR
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 9, 4:35 AM EST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
535 AM EDT SUN MAY 9 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091126-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
535 AM EDT SUN MAY 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
1 TO 2 INCHES OF RAIN HAS FALLEN OVERNIGHT ALONG THE NORTHERN TIER OF
PENNSYLVANIA...PROMPTING THE ISSUANCE OF A FLOOD WATCH IN THIS AREA.
IF SHOWERS AND THUNDERSTORMS PERSIST OVER THIS AREA...A FLASH FLOOD
WARNING COULD BE ISSUED LATER THIS MORNING.
A WARM FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATER
TODAY...ACCOMPANIED BY ADDITIONAL SHOWERS AND THUNDERSTORMS. A FEW OF
THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL BETWEEN
LATE MORNING AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, May 9, 6:38 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
738 PM EDT SUN MAY 9 2004
PAZ010-100045-
ELK-
738 PM EDT SUN MAY 9 2004
...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY...
AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF JOHNSONBURG...MOVING NORTHEAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR WILCOX AND JAMES CITY AROUND
750 PM AND EAST BRANCH DAM AROUND 755 PM.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
GARTNER
Special weather statement, May 9, 6:40 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
740 PM EDT SUN MAY 9 2004
PAZ063-100045-
CUMBERLAND-
740 PM EDT SUN MAY 9 2004
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CUMBERLAND COUNTY...
AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ONE 3 MILES EAST OF SHIPPENSBURG...AND THE SECOND
NEAR BOILING SPRINGS...BOTH STORMS WERE MOVING EAST AT 10 MPH.
THE THUNDERSTORMS WILL BE NEAR WALNUT BOTTOM AROUND 755 PM...PINE
GROVE FURNACE STATE PARK AROUND 820 PM AND MOUNT HOLLY SPRINGS AROUND
845 PM.
BRIEF VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
LAMBERT
Local storm report, May 9, 6:57 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
757 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL YORK 39.96N 76.73W
05/09/2004 1.00 INCH YORK PA TRAINED SPOTTER
HAIL STARTED AT 706 PM AND CONTINUED THROUGH 721 PM
&&
VGCSpecial weather statement, May 9, 7:04 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
804 PM EDT SUN MAY 9 2004
PAZ057-059-100100-
DAUPHIN-LEBANON-
804 PM EDT SUN MAY 9 2004
...STRONG THUNDERSTORMS WILL AFFECT LEBANON AND DAUPHIN COUNTIES
INCLUDING THE HARRISBURG METRO AREA THIS EVENING...
AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF ENOLA TO 2 MILES SOUTH OF MECHANICSBURG...MOVING EAST AT 25
MPH. THE THUNDERSTORMS WILL BE NEAR ROCKVILLE...HARRISBURG...
HALIFAX...DAUPHIN AT 810 PM...STEELTON...PROGRESS...HIGHSPIRE...
ELLENDALE FORGE AT 820 PM...LINGLESTOWN AT 825 PM AND RUTHERFORD
HEIGHTS AT 830 PM. OTHER STRONG THUNDERSTORMS WILL OCCUR TO THE
SOUTH AND WEST OF LEBANON.
LOCALLY VERY HEAVY RAIN OF ONE HALF INCH TO ONE WILL FALL IN JUST 30
MINUTES...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS OF 40 TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE
POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
LAMBERT
Special weather statement, May 9, 7:15 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EDT SUN MAY 9 2004
PAZ065-100115-
YORK-
815 PM EDT SUN MAY 9 2004
...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT YORK
COUNTY THIS EVENING...
AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG AND TO THE NORTHEAST OF A LINE EXTENDING
FROM SIDDONSBURG...TO JACOBUS...WINTERSTOWN AND DELTA.
THE STORMS WERE MOVING TO THE EAST SOUTHEAST AT 20 MPH.
THE THUNDERSTORMS WILL BE NEAR WINTERSTOWN...VALLEY GREEN...RED
LION...MANCHESTER AT 820 PM...YORK HAVEN...WINDSOR...
STONYBROOK...FELTON AT 825 PM...HALLAM AT 830 PM AND EAST PROSPECT
AT 835 PM.
BRIEF VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE
STORMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
LAMBERT
Local storm report, May 9, 7:50 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
850 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 10 SE YORK 39.86N 76.60W
05/09/2004 YORK PA EMERGENCY MNGR
TREES AND WIRES DOWN IN HOPEWELL TOWNSHIP.
&&
VGCFlash Flood, York
- When
- May 9, 9:05 PM EST to May 10, 2:15 AM EST
- Where
- York County, Felton
- Deaths
- 2 direct, 0 indirect
- Property damage
- $5.5 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
According to York County 911 dispatchers and spotters, minor flooding began across the county around 8:50 pm, with some water reported on Country Club Road and Route 24 in the Red Lion area. County Emergency Management Officials then reported that numerous streams and creeks began to overtop their banks between 10:00 pm EST and 10:15 pm EST, and was considered the start of significant flooding by EMA officials. Heavy rains caused localized flooding of creeks and streams in Felton Borough, East Hopewell, Lower Chanceford and Lower Windsor townships, all southeast of the city of York. Numerous secondary roads and bridges were closed by the flood waters and debris. Radar estimates showed rainfall totals of 8 to 10 inches near Red Lion.Over 250 homes sustained flooding damage, mainly confined to basements. Significant damage was also done to roadways and several bridges.A vehicle, approaching the intersection of Red Lion Drive and Felton Road in the town of Felton, was swept into the North Fork of Muddy Creek near the bridge on Red Lion Drive. This occurred at 10:30 pm EST. Two additional water rescues were performed, both involving firefighters who were involved in the rescue of the occupants of the vehicle. Two occupants of the vehicle ultimately perished, a 35 year old female and her 4 year old daughter.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 9, 2004$330,000 · F1 · 94 events
- Hail and Damaging Winds in Michigan, May 9 to 10, 2004$600,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Nebraska, May 9, 2004$200,000 · 78 kt wind · 3 events
- Hail and Damaging Wind in Georgia, May 9, 2004$140,000 · 1.75 in hail · 5 events
- Lightning Strike in North Carolina, May 9, 2004$100,000 · 1 event
- Tornado in Minnesota, May 9, 2004$20,000 · F1 · 1 event
- Flash Flooding and Flood in Michigan, May 9 to 10, 2004$42,000 · 5 events
- Hail in Nebraska, May 9, 2004$28,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Maryland, May 9, 2004$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, May 9, 20041 in hail · 19 events
- Marine Thunderstorm Winds in Lake Michigan, May 9, 2004$20,000 · 4 events
- Hail and Damaging Wind in Virginia, May 9, 20041.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400093.